Initially my only GERD symptom was nausea, so I just attributed it to a side effect of the antibiotics I was on. The nausea would usually get better if I ate yogurt daily and didn't lie down too soon after eating (even the papers that came with the antibiotics recommended not lying down after taking a pill) so I just figured it was the antibiotics. I took the antibiotics for 5 months (for acne), but quit when I also developed a "lump in my throat" feeling which I read was another side effect of the antibiotics.
When the nausea persisted after I quit the antibiotics, I took some probitics pills thinking that the antibiotics just created an imbalance of bacteria/probiotics. By this point I had figured out that I had reflux but still thought it was just a temporary thing caused by the antibiotics. When the nausea got worse a few months later, I finally talked to my doctor and he started me on Prilosec.
A month or so later I started developing chest pains, and that's when I switched to Nexium and started getting strict with my diet, trying to avoid common GERD triggers. This was probably 9-10 months after I first started the antibiotics.
I've never had true heartburn (burning sensations) but I do get chest pain that I'd describe as pressure in my chest. I've had several cardiac tests that turned out normal, and the pain does seem consistant with GERD and/or a hiatal hernia (which I found out I had during a endoscopy a few months ago) -- the pain is worse when I sit or slouch or otherwise put pressure on my stomach; it's better when I'm walking, standing, laying down, or otherwise straightening my stomach. (However, laying completely flat can cause reflux so I usually sleep with a wedge pillow now ;) ) I have not experienced shortness of breath though. I do get occasional palpitations but that was diagnosed as PVC's last year, and they don't seem to coordinate with my GERD symptoms.
Have you talked to your doctor about these symptoms? While GERD / HH's can cause symptoms that are very similar to cardiac problems, if you have never had any cardiac tests it would be a good idea just to rule out any other problems. (There's also evidence that GERD can irritate the vagus nerve which can cause cardiac symptoms like palpitations, there are a few other threads on this if you do a search.) Once you're confident your heart is fine, you can focus on dealing with the GERD :)
Diagnoses: GERD, small hiatal hernia, anxiety, allergies
Medications: Nexium (GERD), Lexapro (anxiety), Singulair (allergies), Tazorac (acne)
Note: I suspect my GERD was caused by taking antibiotics for acne. Please be careful about taking antibiotics when not necessary!